Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 4, 2018, 3:34 PM EDT for Mercer County, Pennsylvania. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2018, 3:34 PM EDT (19:34 UTC)
- Expired
- May 4, 2018, 4:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 4:01 PM EDT | TSTM WND DMG | Sheakleyville, PA | TWO TREES DOWN IN SHEAKLEYVILLE - TIME ESTIMATED FROM RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284
WUUS51 KPBZ 041934
SVRPBZ
PAC085-042015-
/O.NEW.KPBZ.SV.W.0008.180504T1934Z-180504T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
334 PM EDT FRI MAY 4 2018
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Mercer County in northwestern Pennsylvania...
* Until 415 PM EDT.
* At 333 PM EDT, the lead storm in a line of severe thunderstorms
was located near Cortland, or 9 miles northwest of Sharpsville,
moving northeast at 65 mph.
HAZARD...Wind gusts of 60 to 70 mph.
SOURCE...Radar.
IMPACT...Trees snapped and uprooted. Power outages can be
expected.
* Locations impacted include...
Hermitage... Sharon...
Sharpsville... Greenville...
Stoneboro... Sandy Lake...
Clark... Jamestown...
Fredonia... Jackson Center...
New Lebanon... Sheakleyville...
This includes Interstate 79 in Pennsylvania between mile markers 93
and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has produced damaging wind over Ohio. Move indoors and
stay away from windows!
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4149 8043 4148 8014 4149 8000 4138 8000
4126 8006 4122 8052 4147 8052 4149 8044
TIME...MOT...LOC 1933Z 245DEG 57KT 4133 8063
HAIL...<.75IN
WIND...70MPH
$$1 follow-up statement
873
WWUS51 KPBZ 041947
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
347 PM EDT FRI MAY 4 2018
PAC085-042015-
/O.CON.KPBZ.SV.W.0008.000000T0000Z-180504T2015Z/
Mercer PA-
347 PM EDT FRI MAY 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR MERCER COUNTY...
At 347 PM EDT, a severe thunderstorm was located over Greenville, or
9 miles northeast of Sharpsville, moving east at 50 mph.
HAZARD...Wind gusts to 70 mph.
SOURCE...Radar.
IMPACT...Trees snapped and uprooted. Power outages can be expected.
Locations impacted include...
Hermitage... Sharon...
Sharpsville... Greenville...
Stoneboro... Sandy Lake...
Clark... Jamestown...
Fredonia... Jackson Center...
New Lebanon... Sheakleyville...
This includes Interstate 79 in Pennsylvania between mile markers 93
and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4149 8043 4148 8014 4149 8000 4138 8000
4126 8006 4122 8052 4147 8052 4149 8044
TIME...MOT...LOC 1947Z 253DEG 45KT 4138 8040
HAIL...<.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:17 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 4, 2:17 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 217 PM EDT Fri May 4 2018 .SYNOPSIS... The passage of a cold front will bring showers and thunderstorms to all locations this afternoon and evening. The front will linger through the weekend, keeping a chance of rain in the forecast primarily to the south and east of Pittsburgh. && .NEAR TERM /THROUGH SATURDAY/... A cold front currently across Michigan and western Ohio will move east through the afternoon and evening, bringing showers and thunderstorms to all locations. The line should approach northwestern portions of the forecast area by 3-4pm, cross the Pittsburgh metro area between 5-7pm, and cross the southeastern ridges after sunset. The primary threat from any storms will be damaging winds and brief downpours, although widespread precipitation amounts are not expected to be more than a quarter inch. Any thunderstorms should be done by midnight, with nearly all precipitation southeast of the region by that time. While the front will make some additional southeastward progress, a wave of low pressure will develop along the front, bringing moisture and additional showers back into the southeastern portion of the forecast area. Have gone with a slight chance of showers primarily south and east of Pittsburgh, with likely showers southeast of Morgantown. The cold front will bring cooler temperatures, but highs should still be in the upper 60s and 70s. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... Low pressure tracking along the front will continue to move northeast Saturday night into Sunday, continuing to bring showers to the higher elevations. Another cold front is forecast to move from northwest to southeast Sunday into Sunday night, and this will bring another chance of showers to all locations. While an isolated shower will be possible in the ridges Monday morning, the front will be clear of the area. Highs will be near 70 on Sunday and in the 60s on Monday. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Drier conditions are then expected through at least the first half of the work week as high pressure regains control. A warming trend is expected through the week. The next system looks to be on Thursday bringing the next chance for rain. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... General VFR conditions are expected at the start of the TAF period, with southwest wind gusts in the 25-35 knot range across the area as stronger winds aloft mix down. Showers and thunderstorms are expected along a cold front late this afternoon/early evening in the 04/2000-05/0000 UTC timeframe. This boundary will move through all terminals rapidly during that window, with the potential for strong/damaging wind gusts and brief heavy rain that could pose temporary restrictions. The timing of the storms/cold front passage has fairly high confidence, however the specific geographic scope of the impact is still uncertain. The most-likely terminals to be affected are KFKL/KDUJ, closer to the stronger forcing for ascent. Post-frontal wind may gust briefly, but will subside to variable quickly after sunset as sfc high pressure builds. Mid-level clouds 12-15 kft will remain owing to continued upper troughing, but drying low levels will preclude additional restrictions through Sat, except perhaps for some patchy fog in southeast Ohio where clouds may clear sufficiently. OUTLOOK... Restrictions are possible again Sat night and Sun as low pressure returns to the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 4, 3:14 PM EDT, 20 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 314 PM EDT Fri May 4 2018 MDZ001-WVZ012-021-509>514-051915- Garrett-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 314 PM EDT Fri May 4 2018 This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-051915- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall- 314 PM EDT Fri May 4 2018 ...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 4, 3:02 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
302 PM EDT FRI MAY 4 2018
OHZ041-PAZ007-013-014-020-041930-
Columbiana-Butler-Lawrence-Mercer-Beaver-
302 PM EDT FRI MAY 4 2018
...THUNDERSTORMs CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN COLUMBIANA...MERCER...NORTHERN BEAVER...LAWRENCE AND
NORTHWESTERN BUTLER COUNTIES...
At 259 PM EDT, the leading edge of thunderstorms was located near
Leavittsburg, or 8 miles northwest of Warren, moving northeast at 55
mph.
A Severe Thunderstorm Watch is in effect. Wind gusts of 60 to 70
mph are possible as these storms move into the area during the
60 to 90 minutes.
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 16.
Interstate 79 in Pennsylvania between mile markers 59 and 109.
Interstate 80 in Pennsylvania between mile markers 0 and 27.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4149 8001 4080 8001 4075 8109 4090 8109
4090 8090 4093 8089 4093 8082 4090 8082
4090 8052 4149 8052
TIME...MOT...LOC 1859Z 246DEG 46KT 4129 8096The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:02 PM EDT | Special Weather Statement | PBZ | Lawrence, Mercer | 28 min |
| May 4, 3:45 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 45 min |
| May 4, 4:10 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Mercer, Venango | 50 min |
| May 4, 4:26 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 34 min |
| May 4, 5:21 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver | 24 min |
| May 4, 5:37 PM EDT | Special Weather Statement | PBZ | Washington | 53 min |
| May 4, 5:51 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 54 min |
| May 4, 6:43 PM EDT | Special Weather Statement | PBZ | Fayette, Greene, Washington, Westmoreland | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.